Magnesium for eye twitching
If your eye twitches uncontrollably don’t worry, this is seldom due to a dangerous disease. The symptoms often subside on their own. But if the eye twitching continues for a longer period there may be a number of different reasons. Magnesium deficiency is one of the potential causes of eye twitching. It can be triggered by stress, dietary imbalance or pregnancy. Read the article below to find out how eye twitching and magnesium are related and find out who you can use the “power mineral” to treat and prevent eye twitching.
Nervous eye twitching due to magnesium deficiency
The best way to understand the relationship between magnesium and eye twitching is to think in terms of magnesium’s neuronal functions. Magnesium helps to stabilise nerve and muscle cell envelopes. When they are functioning normally, the cell membranes only transmit impulses to other cells when they reach a certain strength.
If the magnesium levels in the cell envelopes are too low, they allow weak impulses to be transmitted. Cells and their connectors (synapses) are excited more quickly and more easily. This can cause uncontrolled twitching of the eyelid muscle. Since the skin around your eyes is very thin you can feel the twitches or flutters on your eyelid more than other muscles.
Constant stress. Constant eye twitching.
Magnesium relaxes muscles. Persistent stress can cause an imbalance in magnesium and calcium levels. This stops your eyelid muscles from relaxing properly, so the eyelid muscle starts twitching – in other words, eye twitching.
Stress is seen as one of the commonest triggers of uncontrolled eye twitching. Stress is also a risk factor for magnesium deficiency. When you are stressed your eyelid muscles contract. Your body produces energy by eliminating hormones such as cortisone. If the stress persists for a long period this increases the amount of energy required by your body. This can gradually empty your magnesium reserves. That’s because high cortisone levels mean the kidneys filter magnesium out of your blood, and the stress-busting mineral is eliminated through urine.
Other causes of eye twitching associated with magnesium
- Pregnancy: the hormonal changes during pregnancy and breastfeeding increase the body’s magnesium requirement. If the supply of the mineral is inadequate, eye twitching can often occur during pregnancy. Magnesium is essential for maintaining the health of the mother and child. So, it’s important to ensure you have an adequate intake of the mineral.
- Sports: eye twitching may be more common in sportsmen and women, since sweating tends to increase magnesium losses. Keen sportsmen and women need to ensure their magnesium supply is adequate to prevent or combat eye twitching.
- Dietary imbalance and eye twitching: magnesium is an essential mineral that cannot be produced by the body itself. So, it’s important to ensure you have a diet that’s rich in magnesium. Consumption of caffeine, nicotine and alcohol can also inhibit absorption of magnesium, causing eye twitching.
Is your magnesium intake adequate? Here’s what else you can do to combat eye twitching
These tips may help you to combat annoying eyelid flutters:
- Relaxation exercises: Gentle massaging of the eye and lid areas
- Yawning several times to help stop cramps in eyelid muscles
- As well as an adequate magnesium supply you should also ensure you have an adequate intake of Vitamin B. Many plant- and animal-based foods contain valuable B vitamins, such as potatoes, avocado, nuts and meat, fish, dairy products. Alternatively, you can use supplements containing B vitamins, such as Multivit®, to help to ensure your intake is correct.
- Take breaks to refresh your eyes: it’s very important to refresh your eyes, particularly if you spend long periods in front of a screen. If you do, fresh air and activities away from the screen are recommended.
If you experience persistent twitching despite having an adequate magnesium supply and doing exercises to refresh your eyes and the symptoms do not improve, we recommend that you consult a doctor.